Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at May 18, 2018, 5:28 PM EDT for Clark County, Kentucky. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 5:28 PM EDT (21:28 UTC)
- Expired
- May 18, 2018, 6:26 PM EDT
- In force
- 58 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Clark County, KY
The radar
The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958
WGUS53 KLMK 182128
FFWLMK
KYC049-190030-
/O.NEW.KLMK.FF.W.0017.180518T2128Z-180519T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
528 PM EDT FRI MAY 18 2018
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Eastern Clark County in central Kentucky...
* Until 830 PM EDT
* At 527 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen in the past hour. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Goffs Corner, Rightangle, Mina, Agawam, Ruckerville, Thomson,
Cotton Branch, Hedges, Trapp and Log Lick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3792 8399 3790 8399 3786 8401 3787 8403
3784 8400 3783 8401 3784 8402 3784 8405
3785 8406 3784 8406 3784 8408 3785 8408
3786 8409 3785 8411 3787 8413 3787 8415
3806 8408 3806 8405 3794 8397
$$
EER1 follow-up statement
818
WGUS73 KLMK 182226
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
626 PM EDT FRI MAY 18 2018
KYC049-182236-
/O.CAN.KLMK.FF.W.0017.000000T0000Z-180519T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark KY-
626 PM EDT FRI MAY 18 2018
...THE FLASH FLOOD WARNING FOR EASTERN CLARK COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 3792 8399 3790 8399 3786 8401 3787 8403
3784 8400 3783 8401 3784 8402 3784 8405
3785 8406 3784 8406 3784 8408 3785 8408
3786 8409 3785 8411 3787 8413 3787 8415
3806 8408 3806 8405 3794 8397
$$
EERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:12 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 18, 3:12 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Louisville KY 312 PM EDT Fri May 18 2018 .Short Term...(This evening through Saturday) Issued at 309 PM EDT Fri May 18 2018 ...Localized Heavy Rainfall Possible Again This Evening... The weakly defined warm front is now sitting across central KY and will continue to slowly lift north as the driving upper disturbance pivots into the Wabash River Valley. The warm front was essentially caused by differential heating as substantial clearing has occurred across southern and central portions of KY. As a result, 1000-1500 J/KG of CAPE have developed in a very moist airmass. Seeing a nice upward trend in shower and storm coverage over the past hour or two as a result of the increased instability and convergence along and south of the boundary. This will all lift north toward the Ohio River over the next few hours, with perhaps some more widespread clustering of storms pushing NE into the Bluegrass region toward sunset. Given a tall/skinny CAPE profile evident on soundings, precipitable water values around 1.7 inches through the column, and relatively slow storm movement heavy rainers are again a possibility this afternoon and this evening. Don't think we'll see any widespread problems, but isolated flood problems are possible where training of thunderstorms occurs, and in spots that have seen more rainfall in recent days. At this point, the best chances for the heaviest rains this evening will be east of I-65 and along and north of I-64. Coverage will be in the "numerous" range, but some spots could see localized amounts higher than 1 to 2 inches, while other spots stay mostly dry, much like we've seen over the past few days. Shortly after sunset, will to watch another area of enhanced coverage right along the western fringes of our CWA as another vort lobe associated with the parent upper low swings into the area. The same scenario will apply with this cluster, where locally heavy rainfall may be possible. Otherwise, the rest of the overnight period after Midnight should be mostly dry with low temperatures in the mid to upper 60s. The closed upper low centered just to our NW on Saturday morning, will then lift through the area as an open wave. This should spark additional scattered to numerous showers and thunderstorms as it does so. There is a chance that some of our SW counties could see some clearing late in the day which could bring their highs to the low 80s. Elsewhere, most everyone should stay in the upper 70s. && .Long Term...(Saturday night through Friday) Issued at 225 PM EDT Fri May 18 2018 A cold front will slide southeastward into the Ohio Valley over the weekend and then lay out east-west and become a wavy quasi- stationary front in the region through early next week. As this front interacts with the warm, moist atmosphere behind Atlantic ridging, scattered convection, primarily diurnal, will remain in the forecast for the next several days. By Wednesday night through Thursday night we'll have slightly better chances of dry weather as a small dome of Canadian high pressure drops southward out of the Great Lakes. Temperatures won't change much from day to day in this stubborn pattern, with highs generally in the 80s and lows in the 60s. && .Aviation...(18Z TAF Issuance) Issued at 146 PM EDT Fri May 18 2018 A weak, but moisture laden low pressure system will pivot through the area this afternoon and tonight. Then, a stronger disturbance will rotate through on Saturday. These features will provide the focus for rounds of showers and thunderstorms through this TAF cycle. In addition, ceilings will likely range from fuel-alternate MVFR up through VFR at times. Visibilities are expected to stay VFR outside of any shower or storm, where brief IFR visibilities are possible. The best timing for afternoon/evening showers and storms will be from now until 6 or 7 PM tonight. Will keep VCSH in for much of the night, then another round of showers and storms is expected late in the TAF period on Saturday. The best timing for low ceilings will be the few hours on either side of dawn on Saturday. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...BJS Long Term...13 Aviation...BJS
Hazardous weather outlook, May 18, 3:32 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 332 PM EDT Fri May 18 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-191945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 332 PM EDT Fri May 18 2018 /232 PM CDT Fri May 18 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Numerous heavy rain showers and scattered thunderstorms are expected through this evening. Any storm will be capable of producing brief heavy rain, locally gusty winds, and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to scattered thunderstorms will be possible each day, mainly in the afternoons and evenings. Heavy rainfall and locally gusty winds are possible with the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotters should report any flooded roads or creeks as well as stronger wind gusts. BJS
In the hours before
Local storm report, May 18, 4:53 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
453 PM EDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD 3 W MOOREFIELD 38.27N 84.00W
05/18/2018 NICHOLAS KY EMERGENCY MNGR
MULTIPLE ROADS CLOSED DUE TO HIGH WATER IN
THE EASTERN PORTION OF THE COUNTY INCLUDING
KY 36, EAST UNION ROAD, AND CANE RUN ROAD.
&&Special weather statement, May 18, 5:05 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
505 PM EDT FRI MAY 18 2018
KYZ028-045-053-054-063>065-182130-
Hart-Marion-Taylor-Nelson-Hardin-Larue-Green-
505 PM EDT FRI MAY 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL NELSON...
LARUE...NORTHWESTERN GREEN...WEST CENTRAL MARION...NORTHEASTERN
HART...NORTHWESTERN TAYLOR AND SOUTHEASTERN HARDIN COUNTIES...
At 504 PM EDT/404 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 11 miles north of Munfordville to
8 miles northwest of Greensburg. Movement was north at 20 mph.
Winds in excess of 30 mph are possible with these storms along with
torrential rainfall.
Locations impacted include...
Elizabethtown, Hodgenville, Upton, Sonora, Bonnieville, Raywick,
Boundary Oak, Lobb, Glendale and Tanner.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3739 8603 3740 8602 3740 8603 3769 8595
3757 8540 3726 8553
TIME...MOT...LOC 2104Z 191DEG 19KT 3744 8594 3735 8560
EERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:46 PM EDT | Areal Flood Advisory | LMK | Bourbon, Clark, Fayette, Harrison, Scott | 119 min |
| May 18, 4:47 PM EDT | Flash Flood Warning | LMK | Nicholas | 102 min |
| May 18, 4:49 PM EDT | Areal Flood Advisory | LMK | Jefferson, Oldham, Shelby, Spencer, Trimble | 117 min |
| May 18, 5:05 PM EDT | Special Weather Statement | LMK | Green, Larue | 25 min |
| May 18, 5:43 PM EDT | Special Weather Statement | LMK | Ohio | 62 min |
| May 18, 5:45 PM EDT | Areal Flood Advisory | LMK | Breckinridge, Butler, Grayson, Hancock, Ohio | 76 min |
| May 18, 5:49 PM EDT | Areal Flood Advisory | LMK | Clark, Fayette, Franklin, Jessamine, Madison, Scott and 1 more | 116 min |
| May 18, 5:57 PM EDT | Flash Flood Warning | LMK | Fayette | 2 hr |
| May 18, 5:58 PM EDT | Special Weather Statement | LMK | Lincoln | 32 min |
| May 18, 6:25 PM EDT | Areal Flood Advisory | LMK | Anderson, Franklin, Garrard, Henry, Jessamine, Mercer and 6 more | 3 hr |
| May 18, 6:38 PM EDT | Areal Flood Advisory | LMK | Ohio | 2 hr |
| May 18, 6:42 PM EDT | Areal Flood Advisory | LMK | Garrard, Jessamine, Lincoln, Madison | 2 hr |
| May 18, 6:59 PM EDT | Special Weather Statement | LMK | Garrard, Madison | 46 min |
| May 18, 7:22 PM EDT | Flash Flood Warning | LMK | Ohio | 3 hr |
| May 18, 7:39 PM EDT | Areal Flood Advisory | LMK | Clark, Fayette, Franklin, Jessamine, Madison, Scott and 1 more | 3 hr |
| May 18, 7:47 PM EDT | Flash Flood Warning | LMK | Fayette | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.